|changing drug regimen
Aug 27, 2007
My friend was diagnosed with AIDS and extra-pulmonary TB in September 2006. His CD4 count was 34. He was put on TB medication and ARVs (3TC, Videx EC and Stocrin) and after 2 months his CD4 count had risen to 123 but he was taken off ARVs because his liver was compromised. He completed the course of TB meds in May 2007 and then resumed the same ARV regimen, but has, however, not responded this time. CD4 count remains at around 30 after 10 weeks back on ARVs. Doctors are considering a change to AZT/ABC/Kaletra. What would be your opinion? THANK YOU!
Response from Dr. Sherer
TB complicates the treatment of HIV in many ways, and this is one important example. Many TB meds and HIV meds are toxic to the liver, and their combination can cause hepatitis that requires temporary cessation of some or all of the drugs, as in this case. From your description, it sounds as though both TB meds and ART were urgently needed in your friend's case, and saved his life. Unfortunately, even temporary discontinuations of ART can lead to drug resistance, particularly with the NNRTIs such as Stocrin.
To your question: I agree with the regimen that his doctors are considering.
The best way to determine what drugs to use, and what drugs to avoid, is to perform a resistance test now while he is not responding to EFV 3TC DDI, so that he and his doctor can see if he has developed drug resistance to one or more drugs in that regimen, if resistance testing is available to them.
If resistance testing is not available, then the doctors are left to make their best guesses as to the reasons for the failure of the first regimen and to craft a second line regimen that would accomodate the most common mutations with failure of EFV 3TC and DDI.
The regimen that they chose meets that description because it has one new class of drugs that he has not been treated with before, i.e.t he Kaletra, a boosted protease inhibitor, and he has a two NRTIs that should have at least partial activity in the present of a DDI 3TC failure, i.e. AZT and abacavir.
Other options would depend on what's available in your region. I urge you talk to your doctor about your concerns, and take these suggestions with you.
When to start medication
druq on empty stomach
- Blood In Semen After Mutual Masturbation Worried I Have HIV
- Burning Penis After Condom Broke Worried I Have HIV
- Dizziness After Licking Vagina Worried I Have HIV
- Hpv After Erotic Massage Sign Of HIV AIDS
- Pain In Penis After Open Mouth Kissing What Are The Chances Of HIV
- Painful Ejaculation After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.